Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 10, 2000, 4:13 PM MDT for Lawrence County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2000, 4:13 PM MDT (22:13 UTC)
- Expired
- Jul 10, 2000, 4:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lawrence County, SD
The radar
The Rapid City radar (KUDX), 59 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:20 PM MDT | Hail 1.5 | Nemo, SD | |
| Jul 10, 4:20 PM MDT | Thunderstorm Wind 69 E | Nemo, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 102214 TORRAP SDC081-102245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 413 PM MDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... EXTREME SOUTHEASTERN LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 445 PM MDT * AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 5 MILES NORTHWEST OF NEMO...OR ABOUT 12 MILES SOUTH OF STURGIS...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED NEMO AROUND 435 PM MDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4426 10362 4418 10360 4419 10346 4426 10346 CZEPYHA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 10, 1:30 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 10, 1:30 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT MON JUL 10 2000 ...ONCE AGAIN HEAVY RAINS WILL BE THE MAIN THREAT THIS EVENING AND TONIGHT... AT 19Z...SFC IN CENT MT W MOIST S-SE FLW OVR REGION. SHWS/TSTMS IN ERN ZONES ASSCD W/MORNING S/W MVG E. OTHER TSTMS BEGINING TO DVLP ACRS NRN HILLS. LI'S -8 TO -12 ACRS SE MT/FAR NE WY/AND NRN HILLS WITH THETA-E RIDGE ACRS THIS REGION. TSTMS WL CONT TO DVLP THRU AFT...W SLIGHT CHC OF SVR HAIL IN A FEW. THIS ACTIVITY AHEAD OF UPPER S/W WHICH WL BRING A MORE WIDESPREAD PCPN OUTBREAK TONIGHT. FOR TONIGHT...STG 500MB-700MB S/W MVS FM CENT WY INTO WRN SD OVR NITE...PROVIDING A DEEP LAYER OF LIFT ACRS THE REGION...ESP FM NE WY THRU NW SD. SFC LOW FCST FM GCC-RAP-SFD. THETA-E ADV IN 850-700MB LAYER FM 00Z THRU ARD 09Z QUITE STG. LLVL JET INC ACRS ERN HALF OF FA ALSO. PCPBL H20 1.1-1.3 INCHES ACROSS AREA. SHLD HAVE WIDESPREAD TSTMS W/BEST BET OF HVY RAIN ALONG AND NORTH OF SFC LOW TRACK. ON TUES...S/W SLOWLY MVS ACRS ERN 1/2 FA...SHWS AND TSTMS SHLD CONT OVR ERN 1/2 FA IN AM. BEHIND S/W PCPBL H20 STILL .9 TO 1.1 INCHES AND LI'S -4 TO -6 SO WL GO W/CHC OF TSTMS IN THE AFT IN WRN SD...WL GO DRY IN NE WY. TUES NITE AND WED...500MB PATTERN QUIET...BUT NICE 700MB S/W MVG ACRS NRN WY INTO ERN WY BY WED AM. THIS SHLD PROD SOME SCT TSTMS ACRS NE WY AND FAR WRN SD BY LATE TUE NIGHT AND ACRS WRN SD...ESP OVR SRN ZONES ON WED. PCPBL H20 STILL ARD 1.0 TO 1.1 INCHES AND LI'S -4 TO -6. IN THE EXTENDED...UPPER LEVEL RIDGE CONTS THROUGH WEEKEND WITH WRM TEMPS ALOFT. WK S/W'S MOVING ACRS NRN PORTION OF RIDGE WL BRI6NG A DAILY CHC OF TSTMS. THUS...WL CONT W/WARM AND CHC OF TSTMS THRU THE PERIOD. .UNR...NONE.
In the hours before
Special weather statement, Jul 10, 11:00 AM MDT, 5 hours 13 minutes before
SDZ024>030-041-WYZ054>058-110600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1100 AM MDT MON JUL 10 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING... A STORM SYSTEM WILL MOVE THROUGH THE BLACK HILLS REGION LATE THIS AFTERNOON AND EVENING. THIS STORM WILL COMBINE WITH THE MOIST AND UNSTABLE AIR MASS TO PRODUCE SCATTERED THUNDERSTORMS...DEVELOPING LATE THIS AFTERNOON OVER NORTHEASTERN WYOMING AND THE BLACK HILLS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. THE ORDINARY STORMS ARE EXPECTED TO MOVE NORTHEAST AT 15 MPH...BUT THE MOST SEVERE STORMS ARE EXPECTED TO MOVE VERY SLOWLY...WHICH WILL ALSO POSE A HEAVY RAIN THREAT. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY 800 PM MDT...WITH THE THREAT OF LARGE HAIL DIMINISHING. HOWEVER...THE THREAT OF LOCALLY HEAVY RAINFALL WILL PERSIST THROUGH MIDNIGHT. THE THUNDERSTORMS ARE EXPECTED TO END LATE TONIGHT OVER NORTHEASTERN WYOMING...BUT MAY PERSIST WELL PAST MIDNIGHT OVER WESTERN SOUTH DAKOTA. WCJIN-WYNE Bunkers
Local storm report, Jul 10, 2:28 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
228 PM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM 2 NE DEADWOOD SD .75 INCH HAIL
07/10/00 LAWRENCE REPORTED BY STORM
SPOTTER.
Bunkers
NLocal storm report, Jul 10, 3:03 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM 2 NE DEADWOOD SD .75 INCH HAIL
07/10/00 LAWRENCE REPORTED BY STORM
SPOTTER.
Bunkers
NLocal storm report, Jul 10, 3:07 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 2 NE DEADWOOD SD .75 INCH HAIL
07/10/00 LAWRENCE REPORTED BY STORM
SPOTTER. STATIONARY
SUPERCELL.
BunkerGs
NLocal storm report, Jul 10, 3:15 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 1 N DEADWOOD SD 1 INCH HAIL
07/10/00 LAWRENCE REPORTED BY STORM
SPOTTER.
0314 PM 2 NE DEADWOOD SD .88 INCH HAIL
07/10/00 LAWRE8NCE REPORTED BY STORM
SPOTTER. ONE IINCH OF
RAIN.
Bunkers
NLocal storm report, Jul 10, 3:25 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0314 PM DEADWOOD SD .88 INCH HAIL
07/10/00 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0324 PM 4 NE DEADWOOD SD .75 INCH HAIL
07/10/00 LAWRENCE REPORTED BY STORM
SPOTTER.
Bunkers
NThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:23 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 37 min |
| Jul 10, 2:59 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 46 min |
| Jul 10, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 45 min |
| Jul 10, 3:46 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 44 min |
| Jul 10, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 24 min |
| Jul 10, 4:43 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 62 min |
| Jul 10, 5:43 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 47 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.